Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 89, NWS Birmingham, AL

June 13, 2004Chilton County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 13, 2004, 2:44 PM CDT for Chilton County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2004, 2:44 PM CDT (19:44 UTC)
Expired
Jun 13, 2004, 3:30 PM CDT
In force
46 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 34 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1501 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 131944
SVRBHM
ALC021-132030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHILTON COUNTY IN ALABAMA

* UNTIL 330 PM CDT

* AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLANTON...MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...INGRAM AND
THORSBY.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3285 8672 3293 8676 3304 8653 3294 8653
          3284 8645 3276 8669

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:30 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 13, 2:30 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT SUN JUN 13 2004

.SYNOPSIS...NUMEROUS SHOWERS AND THUNDERSTORM CAN BE EXPECTED
THROUGH TUESDAY...AS GULF MOISTURE AND INSTABILITY WILL INCREASE.
HIGH PRESSURE SURFACE AND ALOFT WILL BUILD INTO THE AREA BY THE
WEEKEND...WITH SCATTERED SHOWERS AND THUNDERSTORMS ON WEDNESDAY
BECOMING ISOLATED BY SUNDAY.

.SHORT TERM...(TONIGHT - WEDNESDAY)...SIMPLY...MULTIPLE OUTFLOW
BOUNDARIES FROM CONVECTION TO OUR N AND E HAVE BEEN A FOCUSING
MECHANISM FOR SHWR AND TSTM DEVELOPMENT THROUGH THE EARLY
AFTERNOON HOURS. TEMPERATURES IN THE MID 80S TO AROUND 90 WHERE
BREAKS IN CLOUD COVER HAVE OCCURRED...MID 70S IN RAIN SATURATED
AREAS. SEVERAL LOCATIONS HAVE EXPERIENCED RAINFALL IN EXCESS OF
ONE INCH...WITH ISOLATED LOCATIONS ACROSS N CENTRAL AL APPROACHING
THREE INCHES. BEST INSTABILITY REMAINS ACROSS W AREAS. SURFACE
FRONTAL ANALYSES SHOWING SUBTLE FRONTAL BOUNDARY DRAPED NW TO
SE ACROSS AREA. ALSO OF PARTICULAR NOTE IS A BROAD SURFACE LOW
PRESSURE SYSTEM LOCATED OVER W GULF OF MEXICO...WITH A LARGE AREA
OF CLOUDINESS AND SCT TSTMS ACROSS THE GULF OF MEXICO. THIS WEATHER
SYSTEM IS POORLY ORGANIZED AT THIS TIME.

12Z SUN REGIONAL MODEL EVOLUTIONS THRU 12 THU IN FAIRLY GOOD
AGREEMENT ALOFT...WITH UPPER LEVEL LOW MOVING INTO TX COASTAL
REGION AND RIDGING DEVELOPING ACROSS E GULF. AS FOR THE SURFACE...
MODELS ARE HAVING TROUBLE INITIALIZING ON LOW PRESSURE SYSTEM
AND WHERE IT WILL GO. HOWEVER...ETA STILL HAS THE BEST HANDLE
AND IS THE MOST REASONABLE FOR THE SHORT RANGE PERIOD.

FORECAST QUANDARIES...INFLUENCE OF POSSIBLE TROPICAL DEPRESSION
FORMATION ON AREA...PROBABILITY OF PRECIPITATION...TEMPERATURES.

WILL NEED TO MAKE A FINAL PRESS TIME DECISION ON PROBABILITY OF
PRECIPITATION WORDING FOR TONIGHT...BUT AM LEANING TOWARD LIKELY
POPS DURING AT LEAST THE EVENING HOURS.

HPC STATING THAT CONDITIONS MAY BECOME A LITTLE MORE FAVORABLE
FOR A TROPICAL DEPRESSION TO FORM DURING THE NEXT DAY OR SO IF
SYSTEM MOVES SLOWLY N. HOWEVER...BANDS OF LOCALLY HEAVY RAINFALL
WILL LIKELY AFFECT PORTIONS OF LA AND THE UPPER TX COAST. ETA MOVING
CURRENT WEAK W GULF SURFACE LOW PRESSURE AREA N TO LA DELTA BY
12Z MON AND CONTINUE A NW PROGRESSION INTO E TX BY 00Z WED. THIS
WILL KEEP HEAVIEST PRECIPITATION TO OUR SW...BUT SOME POSSIBILITY
OF HEAVY RAINFALL ACROSS W AND SW ZONES THRU TUE. NO MATTER WHAT
ACTUAL MOVEMENT SCENARIO IS...AREA WILL BE PRIME FOR RAINFALL
PRODUCTION THRU TUE...WITH AT LEAST HIGH SCATTERED POPS ON WED...AS
HIGH PRECIPITABLE WATER VALUES AND INSTABILITY ABOUND. WILL RAISE
PROBABILITY OF PRECIPITATION WORDING TO LIKELY CATEGORY ALL
LOCATIONS...EXCEPT FOR GOING CATEGORICAL ACROSS W ZONES THRU TUE AND
SCATTERED POPS ACROSS SE LOCATIONS ON TUE. WILL GO WITH HIGHER SCT
POPS TUE NIGHT INTO WED. WILL NEED TO MONITOR RAINFALL AMOUNTS
ACROSS THE AREA...AND BELIEVE ADDITIONAL GUIDANCE IS NEEDED...IN
CONJUNCTION WITH RAINFALL AMOUNTS...TO CONSIDER ISSUING ANY
FLOODING TYPE PRODUCTS.

TEMPERATURES...WITH AT LEAST MOCLDY SKIES AND RAINFALL EXPECTED
ACROSS MANY LOCATIONS THRU TUE...WILL GO IN LINE WITH CURRENT
ETA REASONING OF HIGHS IN THE MID 80S AND LOWS IN THE LOWER 70S.
&&

.LONG TERM...(THURSDAY - SUNDAY)...RIDGING SURFACE AND ALOFT WILL
AGAIN BUILD INTO THE REGION THU THRU SUN. DO EXPECT MAINLY
DIURNAL BASED SCATTERED SHWRS AND TSTMS ON THU...BECOMING
ISOLATED AS THE WEEKEND PROGRESSES.

TEMPERATURES STILL LOOK TO BE AROUND CLIMATOLOGICAL NORMAL VALUES.
CURRENT FORECAST HANDLING SITUATION WELL...AND WILL MAKE ONLY MINOR
CHANGES IF ANY.
&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 74 85 73 86 71 / 60 70 60 60 50
MONTGOMERY 75 86 74 87 72 / 60 70 60 50 50
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

02
JBW
Hazardous weather outlook, Jun 13, 1:36 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT SUN JUN 13 2004

ALZ011>015-017>050-141836-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
136 PM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SOME STORMS COULD
BECOME STRONG WITH FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
RAINFALL...GUSTY WINDS...AND SMALL HAIL. THE PRIMARY CONCERNS
ASSOCIATED WITH THE STRONG...SLOW MOVING STORMS...WILL BE THE HEAVY
RAINFALL.  LOCALIZED STREET FLOODING HAS BEEN REPORTED WITH SOME
STORMS EARLIER TODAY...AND WILL REMAIN POSSIBLE WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

A TROPICAL WAVE CURRENTLY IN THE GULF OF MEXICO IS FORECASTED TO
MOVE NORTHWARD TOWARDS THE GULF COAST.  AS THIS DISTURBANCE MOVES
NORTHBOUND...ADDITIONAL MOISTURE WILL STREAM IN ACROSS THE STATE.
WITH PLENTY OF MOISTURE AVAILABLE AND SUFFICIENT INSTABILITY, LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE MONDAY, MONDAY NIGHT, AND TUESDAY AS
THIS SYSTEM MOVES ACROSS THE FORECAST AREA.  STRONG THUNDERSTORMS
ARE POSSIBLE WITH THIS SYSTEM AS WELL.  THIS SITUATION WILL NEED TO
BE WATCHED CLOSELY AS THERE IS A POTENTIAL THAT THIS COULD BECOME
A HEAVY RAINFALL EVENT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT
ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 11:11 AM CDTSevere Thunderstorm WarningBMXWalker34 min
Jun 13, 2:08 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar37 min
Jun 13, 2:24 PM CDTSevere Thunderstorm WarningBMXChilton36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.